Alert archive / Wyoming / Wind Chill Warnings in 2008

Wind Chill Warning 2, NWS Riverton, WY

December 19, 2008Johnson County, Wyoming

NWS Riverton, WY issued this wind chill warning at Dec 19, 2008, 7:34 PM MST for Johnson County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 19, 2008, 7:34 PM MST (02:34 UTC)
Expired
Dec 19, 2008, 11:00 PM MST
In force
3 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 19, 7:42 PM MSTSNOW 1Buffalo, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KRIW 200234
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
734 PM MST FRI DEC 19 2008


WYZ010-011-200600-
/O.NEW.KRIW.WC.W.0002.081220T0234Z-081220T0600Z/
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
734 PM MST FRI DEC 19 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. 

THE COMBINATION OF NORTHERLY WINDS OF 15 TO 25 MPH COMBINED WITH
TEMPERATURES OF AROUND 5 DEGREES BELOW ZERO WILL BE PRODUCING WIND
CHILL VALUES OF 30 TO 35 BELOW ZERO THROUGH LATE THIS EVENING.
THE TEMPERATURES WILL CONTINUE TO DROP LATER TONIGHT...HOWEVER THE
WINDS ARE EXPECTED TO DIMINISH BEFORE MIDNIGHT.

IN ADDITION...LIGHT SNOWFALL WILL CONTINUE THROUGH THE EVENING AS
WELL. THE LIGHT FLUFFY NATURE OF THE SNOW COMBINED WITH THE WIND
WILL LIKELY REDUCE THE VISIBILITY AT TIMES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN. DO NOT VENTURE OUTDOORS WITHOUT
PROTECTING EXPOSED SKIN.

$$

LIPSON
1 follow-up statement
000 
WWUS45 KRIW 200556
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1056 PM MST FRI DEC 19 2008


WYZ010-011-200700-
/O.EXP.KRIW.WC.W.0002.000000T0000Z-081220T0600Z/
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
1056 PM MST FRI DEC 19 2008

...WIND CHILL WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

THE WIND CHILL WARNING WILL EXPIRE AT 11 PM MST THIS EVENING. 

ALTHOUGH TEMPERATURES WILL CONTINUE TO PLUMMET TOWARD 10 DEGREES
BELOW ZERO ACROSS THE LOWER ELEVATIONS OF JOHNSON COUNTY TONIGHT...THE
NORTHERLY WINDS IN JOHNSON COUNTY HAVE DIMINISHED. THEREFORE THE
WIND CHILL WARNING FOR JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE.


$$

LIPSON

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 19, 4:03 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 19, 4:03 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
403 PM MST FRI DEC 19 2008

.SHORT TERM...TONIGHT THROUGH MONDAY

TROUGH AXIS HAS MOVES ACROSS WESTERN WY THIS AFTERNOON WITH GFS
AND NAM SHOWING A STRONG VORT LOBE WELL TO THE SOUTH MOVING
THROUGH THE BASE OF THE TROUGH OVER NORTHEASTERN NV/NORTHERN UT
LATE THIS AFTERNOON. IR IMAGERY ALSO SHOWING WARMING CLOUD TOPS
ACROSS WESTERN WY EXTENDING EASTWARD INTO WEST CENTRAL WY AT
2145Z. MODEL GUIDANCE AND SATELLITE TRENDS POINTING TOWARD
DIMINISHING SNOW SHOWER ACTIVITY ACROSS WESTERN WY...ALTHOUGH
H7/H5 LAPSE RATES NEAR 9.0 C AND RESIDUAL MOISTURE WILL ALLOW
SCATTERED SNOW SHOWERS ACTIVITY TO LINGER THROUGH SATURDAY MORNING
WITH ONLY LIGHT SNOW ACCUMULATIONS EXPECTED. THEREFORE...HAVE
CANCELLED WINTER WEATHER ADVISORIES ACROSS WESTERN WY SHORTLY
BEFORE 3 PM MST. MAIN WEATHER FEATURE AFFECTING THE REGION LATE
THIS AFTERNOON THROUGH TONIGHT WILL BE STRONG ARCTIC COLD FRONT
WHICH EXTENDED FROM THE OWL CREEK MOUNTAINS EASTWARD ACROSS
NORTHERN NATRONA COUNTY AT 3 PM MST. ARCTIC FRONT WILL MOVE TO THE
WY/CO BORDER BY 06Z SATURDAY MORNING. STRONG CAA LATE TONIGHT AND
SATURDAY WILL PRODUCE VERY COLD TEMPERATURES ACROSS THE REGION
LATE TONIGHT AND SATURDAY. LOWS TONIGHT WILL RANGE FROM NEAR ZERO
IN SOUTHERN WY TO AROUND MINUS 10 F IN NORTHERN WY...AND HIGHS
SATURDAY WILL RANGE FROM LOWER TEENS IN SOUTHERN WY TO AROUND ZERO
IN NORTHERN WY. NORTHWEST...CYCLONIC FLOW ALOFT...RESIDUAL LOW AND
MID LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES WILL PRODUCE
SCATTERED SNOW SHOWERS MAINLY WEST OF THE DIVIDE SATURDAY. VERY
COLD TEMPERATURES THROUGHOUT THE ATMOSPHERIC COLUMN WILL NOT BE
FAVORABLE FOR SNOW CRYSTAL GROWTH...AND SNOW SHOWERS WILL PRODUCE
ONLY VERY LIGHT ACCUMULATIONS.

DEEP UPPER LOW WILL MOVE EASTWARD FROM THE EASTERN PAC TO NEAR THE
WEST COAST OF THE PAC NW SUNDAY AND THEN EASTWARD ACROSS THE
INTERIOR NORTHWEST U.S. SUNDAY NIGHT AND MONDAY. ISENTROPIC LIFT
WILL BRING LIGHT SNOW TO WESTERN WY SUNDAY AND SUNDAY NIGHT.
INCREASING DYNAMICS AND STRONGER ISENTROPIC LIFT WILL PRODUCE
MODERATE TO HEAVY SNOW ACROSS WESTERN WY MONDAY WITH SIGNIFICANT
ACCUMULATIONS LIKELY. WARMING TEMPERATURES ALOFT MONDAY EAST OF
THE DIVIDE AND STRONGER BOUNDARY LAYER WINDS WILL ALLOW
TEMPERATURES TO RECOVER INTO THE 20S.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

ACTIVE PATTERN EXPECTED TO BRING WIDESPREAD SIGNIFICANT SNOW TO
WESTERN WYOMING THROUGH THE PERIOD. GLOBAL MODEL SOLUTIONS IN GOOD
AGREEMENT TONIGHT WITH TIMING OF THE SHORT-WAVE RIDGE AXIS MOVING
EAST OF THE STATE BY MONDAY MORNING. SOUTHWEST FLOW AHEAD OF THE
NEXT GULF OF ALASKA CLOSED LOW WILL BRING WIDESPREAD SNOW TO THE
WEST ON MONDAY. SIMILAR SCENARIO TO CURRENT SYSTEM WITH SURFACE
LOW PRESSURE BEING INDUCED OVER NORTHWEST WYOMING AND THEN SLIDING
SOUTHEASTWARD THROUGH THE DAY. JET STREAM STRENGTH THE BIG
DIFFERENCE WITH MONDAY SYSTEM JET MAX ONLY APPROACHING 90KTS AS
THE TROUGH SPLITS AND THE STRONGER QG FORCING AND JET HEAD INTO
THE SOUTHERN ROCKIES. STILL PLENTY IN THE WAY OF SNOWFALL NEAR AND
WEST OF THE DIVIDE MONDAY WITH SOME ACCUMULATING SNOW EAST OF THE
DIVIDE MONDAY NIGHT AS THE ASSOCIATED SURFACE HIGH BUILDS
SOUTHWARD INTO NORTHERN WYOMING.

GLOBAL MODEL SOLUTIONS IN GOOD AGREEMENT REGARDING THE EVOLUTION
OF THE NEXT GULF OF ALASKA CLOSED LOW/TROUGH TO IMPACT THE REGION
BEGINNING WEDNESDAY. WIDESPREAD LIGHT TO MODERATE SNOWFALL
EXPECTED OVER THE WEST WEDNESDAY AND WEDNESDAY NIGHT. BOTH
OPERATIONAL GFS AND ECMWF BEGINNING TO SHOW SIGNS OF SPLITTING
THIS TROUGH AS WELL A PORTION OF THE ATMOSPHERIC FORCING HEADED
FOR THE SOUTHERN ROCKIES. MODELS QUITE CONSISTENT WITH THE IDEA OF
LOW CHANCES FOR SIGNIFICANT SNOWFALL EAST OF THE DIVIDE THROUGH
THE WEEK.

&&

.AVIATION...

SATELLITE INDICATING GRADUALLY WARMING CLOUD TOPS OVER EASTERN IDAHO
AND WESTERN WYOMING EARLY THIS AFTERNOON AS AREA OF ENHANCED
PRECIPITATION BEGINS TO DIMINISH. PERIODIC MVFR CIGS/VSBY THROUGH
EARLY THIS AFTERNOON EAST OF THE DIVIDE IN ASSOCIATED WITH FRONTAL
INSTABILITY. MOUNTAIN OBSCURATIONS WILL PREVAIL ALONG THE DIVIDE
THROUGH AT LEAST 00Z/SAT. BULK OF THE ENERGY AND MOISTURE HAS BEEN
SHUNTED NORTH. RAPID DECREASE IN CLOUD AND PRECIPITATION COVERAGE TO
OUR WEST WILL BEGIN PUSHING INTO THE STATE LATE THIS AFTERNOON
BEHIND SHARP FRONTAL BAND. GUSTY WEST-NORTHWEST WIND EXPECTED AT
MOST TAF SITES BY 00Z/SAT. ANOTHER FRONTAL SURGE WILL CONTINUE TO
WORK SOUTH INTO THE CENTRAL BASINS AND LOWER ELEVATIONS LATE THIS
AFTERNOON AND EARLY EVENING. GUSTY NORTH WIND OF 15-25 KTS BEHIND
THIS BOUNDARY WITH LITTLE SNOW ANTICIPATED. SOME LIGHT SNOW EXPECTED
WITH A SECONDARY FRONTAL SURGE FROM THE NORTH ON SATURDAY AND
SATURDAY AFTERNOON. THIS SURGE WILL MAINLY IMPACT AREAS EAST OF THE
DIVIDE...ESPECIALLY KCPR.

&&

.FIRE WEATHER...

VERY COLD WEATHER WILL DOMINATE THE REGION TONIGHT AND
SATURDAY...AS ARCTIC AIRMASS WILL BE IN PLACE ACROSS WYOMING.
WINDS BEHIND THE FRONT TONIGHT AND SATURDAY WILL BE FAIRLY
LIGHT...GENERALLY BELOW 15 MPH. WEAK SURFACE HIGH PRESSURE WILL
MOVE ACROSS WYOMING SATURDAY NIGHT AND SUNDAY WITH DRY WEATHER AND
COLD TEMPERATURES EXPECTED. LIGHT SNOW HOWEVER WILL MOVE INTO
THE MOUNTAINS OF WESTERN WYOMING SUNDAY AFTERNOON WITH ONLY MINOR
ACCUMULATIONS EXPECTED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...SMITH
LONG TERM...AR
AVIATION...CNJ
FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 19, 3:43 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MST FRI DEC 19 2008

WYZ001>020-022>030-201300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
343 PM MST FRI DEC 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

ANOTHER ARCTIC BLAST OF COLD AIR WILL MOVE SOUTHWARD ACROSS WESTERN
AND CENTRAL WYOMING TONIGHT WITH VERY COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY COLD AIRMASS WILL REMAIN ACROSS THE AREA THROUGH SUNDAY.

SNOW...POSSIBLY SIGNIFICANT...WILL RETURN TO THE WESTERN MOUNTAINS
SUNDAY NIGHT AND MONDAY AND SPREAD EAST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TONIGHT AND FRIDAY.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 19, 4:06 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
406 PM MST FRI DEC 19 2008

WYZ017-018-200100-
LANDER FOOTHILLS-WIND RIVER BASIN-
406 PM MST FRI DEC 19 2008

A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS FREMONT COUNTY
THROUGH THE EVENING.  THE FRONT WILL REACH RIVERTON BY 5 PM...AND
LANDER BY 6 PM.  IT WILL BRING AN ABRUPT WIND SHIFT FROM THE
NORTH WITH WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH.
TEMPERATURES WILL PLUMMET BEHIND THE FRONT AS WELL...DROPPING INTO
THE SINGLE DIGITS WITHIN AN HOUR OR TWO AFTER THE FRONT.

WYZ020-200100-
NATRONA COUNTY LOWER ELEVATIONS-
406 PM MST FRI DEC 19 2008

A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS
NATRONA COUNTY THROUGH THE EVENING.  THE FRONT WILL REACH CASPER BY 6
PM...BRINGING AN ABRUPT WIND SHIFT FROM THE NORTH WITH SPEEDS OF 15
TO 25 MPH WITH GUSTS TO 35 MPH. TEMPERATURES WILL PLUMMET BEHIND THE
FRONT AS WELL...DROPPING INTO THE SINGLE DIGITS WITHIN AN HOUR OR TWO
AFTER THE FRONT.

TWB

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:09 AM MSTWinter Storm WatchRIWFremont, Lincoln, Park, Sublette, Teton35 hr

Nearby

Wind Chill Warnings in Wyoming, 2008Every wind chill warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.